Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Great Falls, MT

May 28, 2014Cascade County, Chouteau County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 28, 2014, 5:39 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 5:39 PM MDT (23:39 UTC)
Expired
May 28, 2014, 6:30 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Chouteau County, MT

The radar

The Great Falls radar (KTFX), 45 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:48 PM MDTTSTM WND GST 538 N Highwood, MTNORTH BENCH FORT BENTON AREA
May 28, 5:55 PM MDTTSTM WND GST 50Highwood, MT
May 28, 5:55 PM MDTHAIL 1Highwood, MT
May 28, 6:00 PM MDTHAIL 17 Ne Highwood, MTVERY STRONG WIND IN ADDITION TO HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:47 PM MDTSevere Thunderstorm WatchSPC6 hr
May 28, 4:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS55 KTFX 282339
SVRTFX
MTC013-015-290030-
/O.NEW.KTFX.SV.W.0009.140528T2339Z-140529T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 PM MDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA...
  CENTRAL CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 534 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  BLACK EAGLE...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES...INCLUDING THE
  FOLLOWING LOCATIONS...CARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4795 11092 4769 11043 4740 11100 4749 11124
TIME...MOT...LOC 2339Z 207DEG 35KT 4753 11106

HAIL...1.00IN
WIND...60MPH

$$

13
2 follow-up statements
391 
WWUS55 KTFX 290003
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED MAY 28 2014

MTC013-015-290030-
/O.CON.KTFX.SV.W.0009.000000T0000Z-140529T0030Z/
CASCADE MT-CHOUTEAU MT-
603 PM MDT WED MAY 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHOUTEAU AND NORTH CENTRAL CASCADE COUNTIES UNTIL 630 PM MDT...

AT 602 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
HIGHWOOD...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CARTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4795 11092 4769 11043 4740 11100 4749 11124
TIME...MOT...LOC 0003Z 216DEG 34KT 4768 11080

HAIL...1.00IN
WIND...60MPH

$$
355 
WWUS55 KTFX 290031
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
631 PM MDT WED MAY 28 2014

MTC013-015-290041-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-140529T0030Z/
CASCADE MT-CHOUTEAU MT-
631 PM MDT WED MAY 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHOUTEAU AND NORTH
CENTRAL CASCADE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED.

LAT...LON 4795 11092 4769 11043 4740 11100 4749 11124
TIME...MOT...LOC 0003Z 216DEG 34KT 4768 11080

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 28, 2:41 PM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT Wed May 28 2014

.DISCUSSION...

Tonight through Friday...Primary concern in the near-term is the
developing threat for strong/severe convection this evening.
Visible satellite showing several area of growing cumulus. Strong
deep layer shear and moderate instability will aid in storm
development as the evening progresses. Highest threat for severe
weather...including the potential for an isolated tornado...will be
generally along and east of a line from Havre to Stanford. Can't
rule out convection over C/SC MT but greatest threat there will be
gusty winds. Beyond tonight...anticipate benign conditions for the
day on Thursday with seasonable temps generally in the mid 60s to
near 70 degrees. Temps warm back into the 70s for the lower
elevations on Friday. May see a few storms develop over southwest
MT during the afternoon hours. Foltz

Friday Night through Wednesday...Extended forecast period shaping up
to be several days of mostly cloudy skies with multiple periods of
rain as a broad, slow-moving, Pacific shortwave trof works its way
across the region.  On Sat morning, the trof axis and its closed
low pressure area will be just coming ashore along the California
coast.  South-southeast winds aloft ahead of the trof axis will push
a swath of monsoonal moisture from the Four Corners area into the
Northern Rockies, leading to first round of scattered showers and
thunderstorms Sat aftn/eve. As the trof reaches the Great Basin on
Sun, winds aloft switch to east-southeast, which will draw moisture
from the Central Rockies and upper Midwest states back westward into
MT. This moisture should combine with Pacific moisture accompanying
the shortwave, resulting in widespread precipitation from Sun
through Tues.  As noted in earlier discussions, rainfall amounts and
the location(s) of heavier rainfall are of particular concern as
there is potential that several areas may receive high amounts that
will combine with ongoing snowmelt to quickly raise river and stream
levels, especially over the southwest counties and along the Rocky
Mtn Front. Latest runs of the GFS and ECMWF forecast models are in
good agreement on the shortwave's speed/path and the broad precip
coverage, but marked differences continue on total rainfall amounts
and locations of the higher rainfall values.  Too early yet to lean
toward any one model's rainfall solution, but the overall forecast
of persistent wet conditions should be a heads-up to local land and
emergency managers, as well as the general public, of an increasing
flood threat.  The rain should taper off Tues night, with only
spotty precip coverage expected on Wed, but the flood threat would
continue into late next week as high water levels make their way
through area river/stream basins. Waranauskas&&

.AVIATION...
UPDATED 2345Z.
One weather disturbance will result in showers and thunderstorms
over central Montana spreading into northcentral Montana early this
evening. Expect a brief period of MVFR or even IFR visibilities and
possibly ceilings in heavy rain. There will also be local hail and
wind gusts to 50 knots with the thunderstorms. Another weather
disturbance will bring a few showers near and after midnight with a
risk of thunderstorms near and east of a KHVR-KLWT line. Late
tonight through Thursday morning expect skies generally clearing
from the west. Also gusty west winds 20 to 30 knots will develop
Thursday over the northern plains. Blank

&&

.HYDROLOGY...
UPDATED 110 PM Wednesday.
A Flood Warning remains in effect for the Big Hole River and a Flood
Watch has now been issued for the Gallatin River at Logan and
Gallatin Gateway. Guidance from the MBRFC continues to suggest that
water levels on several other rivers in Southwest Montana will rise
to near flood stage in the coming days.

An ESF has been issued for Southwest Montana for the short term...as
a few small creeks have reached bankfull. However...many of these
smaller streams and creeks that have reached bankfull are doing so
for only a few hours each day before lowering again.

Main concern for the entire forecast area continues to be the
potential for heavy precipitation developing over a snow packed
mountain range. Medium range models continue to indicate the
potential for a widespread moderate to heavy rainfall event this
weekend through early next week which could produce an increase in
hydrologic issues.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  67  40  73 /  40  10   0  10
CTB  43  64  36  72 /  50  10   0  10
HLN  48  70  44  77 /  10  10  10  20
BZN  45  70  39  75 /  10  10  10  30
WEY  37  69  32  76 /  10  10  10  20
DLN  44  69  39  74 /  10  10  10  20
HVR  50  72  39  77 /  40  10   0  10
LWT  47  65  42  70 /  30  10   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/US.NationalWeatherService.GreatFalls.gov

In the hours before

Special weather statement, May 28, 5:15 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT WED MAY 28 2014

MTZ012-013-049-290000-
CASCADE MT-CHOUTEAU MT-EASTERN TETON MT-
515 PM MDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN TETON...WESTERN
CHOUTEAU AND NORTHERN CASCADE COUNTIES UNTIL 600 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GREAT FALLS...MOVING NORTHEAST AT
40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   FLOWEREE...
   CARTER...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR SOUTHWESTERN MONTANA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT MDT THURSDAY MORNING FOR
NORTH CENTRAL MONTANA.

LAT...LON 4811 11130 4786 11075 4743 11133 4752 11156
TIME...MOT...LOC 2315Z 208DEG 33KT 4755 11138
Local storm report, May 28, 5:17 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             3 SSW ULM               47.39N 111.54W
05/28/2014  E0.75 INCH       CASCADE            MT   NWS EMPLOYEE

            MOSTLY PEA-SIZED HAIL BUT ONE STONE OF 0.75 INCH

&&

CORRECTED REMARKS

MPJ
Local storm report, May 28, 5:19 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             11 SSE ULM              47.28N 111.43W
05/28/2014  E0.50 INCH       CASCADE            MT   TRAINED SPOTTER

&&

MPJ
Local storm report, May 28, 5:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             2 N GREAT FALLS         47.53N 111.29W
05/28/2014  E0.88 INCH       CASCADE            MT   NWS EMPLOYEE

&&

MPJ
Local storm report, May 28, 5:23 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 SSE ULM               47.37N 111.48W
05/28/2014  M0.70 INCH       CASCADE            MT   TRAINED SPOTTER

&&

UTTECH
Local storm report, May 28, 5:30 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 PM MDT WED MAY 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 S CASCADE             47.20N 111.70W
05/28/2014  E0.70 INCH       CASCADE            MT   TRAINED SPOTTER

&&

MPJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:34 PM MDTSpecial Weather StatementTFXMeagher41 min
May 27, 7:41 PM MDTSpecial Weather StatementTFXMeagher34 min
May 27, 8:10 PM MDTSpecial Weather StatementTFXMeagher50 min
May 27, 10:34 PM MDTSpecial Weather StatementTFXFergus41 min
May 28, 12:34 PM MDTRiver Flood WatchTFX4 days
May 28, 12:34 PM MDTRiver Flood WatchTFX56 hr
May 28, 4:23 PM MDTSpecial Weather StatementTFXCascade52 min
May 28, 4:26 PM MDTSpecial Weather StatementTFXCascade49 min
May 28, 4:36 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton39 min
May 28, 4:47 PM MDTSevere Thunderstorm WarningTFXCascade43 min
May 28, 5:15 PM MDTSpecial Weather StatementTFXCascade45 min
May 28, 5:24 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Liberty51 min
May 28, 5:49 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.